Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 144, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2014, 6:36 PM CDT for Howard County, Mitchell County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2014, 6:36 PM CDT (23:36 UTC)
- Expired
- Jun 15, 2014, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 93 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
021 WUUS54 KMAF 152336 SVRMAF TXC227-335-160030- /O.NEW.KMAF.SV.W.0144.140615T2336Z-140616T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT SUN JUN 15 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOWARD COUNTY IN WEST TEXAS... SOUTHWESTERN MITCHELL COUNTY IN WEST TEXAS... * UNTIL 730 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTH HAVEN...OR 9 MILES SOUTH OF BIG SPRING...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BIG SPRING COUNTRY CLUB... MIDWAY IN HOWARD COUNTY... MIDWAY... SAND SPRINGS... COAHOMA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3244 10117 3209 10103 3209 10147 3225 10157 TIME...MOT...LOC 2336Z 241DEG 10KT 3213 10140 $$
1 follow-up statement
346 WWUS54 KMAF 152356 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 656 PM CDT SUN JUN 15 2014 TXC227-335-160030- /O.CON.KMAF.SV.W.0144.000000T0000Z-140616T0030Z/ HOWARD-MITCHELL- 656 PM CDT SUN JUN 15 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES... AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NORTH OF FORSAN...OR ABOUT 10 MILES SOUTHEAST OF BIG SPRING...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...COAHOMA AND RURAL AREAS SOUTH OF COAHOMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3244 10117 3209 10103 3210 10145 3221 10142 TIME...MOT...LOC 2356Z 240DEG 13KT 3218 10129 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT Sun Jun 15 2014 .DISCUSSION... See aviation discussion below. && .AVIATION... A few tstms around the area, but look to be far enough removed from TAF sites to preclude including in TAFs. Overnight there will be an increase in surface winds with the LLJ and they expected to increase around 04Z at MAF/FST/HOB. Otherwise have opted to include a late period PROB30 at CNM/HOB. && .PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/ DISCUSSION... Thunderstorms are developing over southwest Texas...from the Davis Mountains southward into the northern half of Brewster County and then back into the Presidio Valley. These thunderstorms will persist into the evening. Thunderstorm development is also possible along the dryline from the Lower Trans Pecos region into the eastern portions of the Permian Basin. However the best rain chances later today should be over portions of Brewster and Pecos Counties. Some storms may approach severe levels with the main threats being high wind and large hail. With an upper level low pressure system moving into the northwest U.S. and a general area of upper level ridging over the southeast...we can expect a persistent southwest upper level flow pattern over our region into next weekend. The northern stream upper low will result in associated surface low pressure deepening over the Central Plains on Monday. A persistent surface trough will extend back into southwest Texas through the week. What this means for our area is a persistent south to southeast surface flow and staying in the moist air. The dryline will remain well to the west...coincident with the surface trough. When you put everything together...the southwest upper flow pattern should be conducive for pulling deeper moisture associated with T.S. Cristina into Presidio and Brewster Counties the next several days. With this added moisture...a series of weak disturbances in the southwest flow...favored low level convergence along the surface trough...and upslope low level flow...primary indications point to best rain chances for southwest Texas...the Big Bend Region...and along the persistent surface trough. With daytime heating isolated to scattered afternoon and evening thunderstorms should be the norm each day through most of the week for these areas. If I were to make a distinction in the forecast...it might be for Wednesday evening. Values 0-6 km bulk shear look more significant from the Big Bend into the eastern half of the CWA. This enhanced shear is coincident with 2500-3000 j/kg CAPE values. This day looks to have the greatest potential for severe weather. I expect only minor adjustments to the current forecast. The biggest change will likely be for expanding thunderstorm chances on Wednesday. Outside of Wednesday...we are still not quite into the weak wind field regimes that we typically see during the summertime. Steering winds should be from the west to northwest and be sufficient to allow for isolated showers and thunderstorms to move farther east into the Permian Basin. However with this type of persistent pattern...redevelopment of storms over the same areas could lead to increased flood potential in the next couple of days. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN JUN 15 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER TRANS PECOS AND ALONG THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 57 min |
| Jun 14, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 24 min |
| Jun 14, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 62 min |
| Jun 14, 7:59 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Jun 15, 4:56 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 60 min |
| Jun 15, 6:46 PM CDT | Areal Flood Advisory | MAF | Glasscock | 119 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.